Texas, 2008

Hail and Damaging Wind in Texas, February 12, 2008

February 12, 2008 · NWS HGX · 2 events in 2 counties and zones

Isolated severe thunderstorms produced straight line wind damage and penny size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

Isolated severe thunderstorms produced straight line wind damage and penny size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Feb 12, 10:06 AM CST, 2 hours 4 minutes earlier.

Area forecast discussion, Feb 12, 10:06 AM CST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1006 AM CST TUE FEB 12 2008

.UPDATE...
AT 15Z THE BEST DYNAMICS WERE TO THE NORTHEAST OF THE FORECAST
AREA. A 12Z UPPER AIR ANALYSIS AND THE 12Z NAM AND RUC MODELS
INDICATE STILL A SLIGHT RISK FOR SEVERE WEATHER AS THE LINE OF
STORMS PUSHES THROUGH LATER THIS MORNING AND EARLY THIS AFTERNOON.
ONE FAVORABLE FACTOR IS THE TEMPERATURES NEAR 70 AND DEWPOINTS IN
THE UPPER 60S NUDGING NORTHWARD FROM THE MATAGORDA BAY AREA. THE
UPPER JET STRUCTURE FAVORS THE BEST AREA FOR ISOLATED SEVERE
STORMS TO BE MORE OVER THE FAR EASTERN SET OF COUNTIES...MAINLY
EAST OF THE HIGHWAY 59 CORRIDOR AND NORTH OF THE I-10 CORRIDOR.
CURRENTLY THE RADAR INDICATES A SLIGHT BOWING OF THE LINE OF
STORMS PUSHING ACROSS WALLER...MONTGOMERY...AND FAR NORTHWESTERN
HARRIS COUNTIES. HOWEVER...MOST AREAS WILL SEE MAINLY SHOWERS AND
THUNDERSTORMS.

FOR NOW WILL ISSUE AN UPDATE FOR TEMPERATURE AND MOISTURE
PARAMETERS. OTHERWISE...THE CURRENT FORECAST LOOKS GOOD FOR THE
WEATHER AND POP GRIDS.

40

&&

.PREV DISCUSSION... /ISSUED 353 AM CST TUE FEB 12 2008/

DISCUSSION...
THE SHORTWAVE TROUGH THAT BROUGHT THE BOW ECHO ACROSS THE COASTAL
PLAIN OF THE UPPER TX COAST HAS PUSHED INTO THE NORTHERN GULF.
ANOTHER SHORTWAVE IN THE CENTRAL PLAINS WILL CONTINUE TO PUSH
EAST WITH A STRONG 120KT 300MB JET DIVING INTO IT OVER THE
NORTHERN ROCKIES. THE SHORTWAVE MAY DIG A BIT BUT THE JET WILL
SERVE TO HELP PUSH THE COLD FRONT THROUGH THE AREA TODAY. SFC OBS
AND REGIONAL RADAR IMAGERY SHOW THE FRONT MAINLY FROM A KBWD TO
KOSA LINE. CONVECTION IS FILLING IN NICELY ALL ALONG IT. A FEW
CELLS MAY BECOME SEVERE LATER THIS MORNING.

THE MAIN SEVERE THUNDERSTORM THREAT APPEARS TO BE DURING THE LATE
MORNING HOURS WHERE THERE HAS BEEN SOME HEATING AHEAD OF THE
FRONT. THIS MAY ALLOW FOR MODERATE CAPE OF 1000-2000 J/KG TO
DEVELOP BY 15Z THIS MORNING. THERE SHOULD BE ENOUGH DEEP LAYER
SHEAR ON THE ORDER OF 40KTS OR SO FOR STORMS TO ORGANIZE ALONG
THE FRONT...POSSIBLY A FEW BOWS WHICH WILL HEIGHTEN THE DAMAGING
WIND THREAT. A FEW STORMS MAY ROTATE IF SFC FLOW STAYS BACKED
ENOUGH BUT STILL THINK GIVEN THE LINEAR FORCING OF THE FRONT THAT
AN ORGANIZED SQUALL LINE WILL BE LIKELY CONVECTIVE MODE. FRONT
SHOULD REACH THE COAST BETWEEN 18Z AND 21Z AND OUT OF THE COASTAL
WATERS BY 00Z.

THE MIDDLE OF THE WEEK SHOULD DRY OUT WITH HIGH PRESSURE BUILDING
OVER THE AREA WED AND SHIFTING EAST. RETURN FLOW SHOULD SET UP ON
THURSDAY INTO FRIDAY. THIS IS WHERE THE CHALLENGING PART OF THE
FORECAST BEGINS. THE 06Z NAM AND 00Z GFS/ECMWF BRING A COLD FRONT
INTO THE AREA FRIDAY. A STRONG UPPER LEVEL TROUGH DIGS OVER THE
GREAT BASIN AND 4 CORNERS REGION ON THURSDAY SETTING UP STRONG
WSW FLOW ALOFT. THIS UPPER TROUGH BECOMES CLOSED OFF FROM THE
FLOW AND SLOWLY EDGES EAST OVER THE SOUTHERN ROCKIES. STRONG
DIFFLUENCE ALOFT DEVELOPS OVER MUCH OF TX WITH ISENTROPIC LIFT
OVER THE FRONTAL BOUNDARY ON FRIDAY INTO SATURDAY. DECIDED THAT A
FEW THUNDERSTORMS WILL BE POSSIBLE SHOULD THE FRONTAL BOUNDARY
EDGE NORTH A LITTLE BIT AND OPEN THE WARM SECTOR UP OVER SE TX.
ELEVATED CONVECTION WILL ALSO BE POSSIBLE GIVEN A SHALLOW COLD
AIRMASS. THE 00Z ECMWF SUGGESTS THIS POSSIBILITY. THE 00Z GFS IS
A LITTLE MORE PROGRESSIVE WITH THE TROUGH THAN THE ECMWF. IT
BRINGS THE TROUGH THROUGH THE AREA LATE SAT INTO SUN WITH HEAVY
RAIN. CONDITIONS CLEAR OUT SUN AFTERNOON. THE 00Z ECMWF IS SLOWER
WITH IT CLEARING OUT SUN NIGHT INTO MON. LOOKING AT THE 00Z GFS
ENSEMBLE MEAN AND ITS MEMBERS...WILL STICK MORE TO THE
POSSIBILITY OF A SLOWER PROGRESSION OF THE TROUGH. AGREE THAT
BULK OF THE RAIN WILL OCCUR FRI/SAT AND WILL BUMP POPS UP TO 60
PERCENT DURING THIS TIME. FOR NOW WITH THE EVENT STILL SEVERAL
DAYS AHEAD...30 POPS FOR SUN LOOK REASONABLE BEFORE CLEARING POPS
ON MON. IT IS A BIT DIFFICULT TO NAIL DOWN THE DETAILS OF THE
EVENT BUT THERE MAY BE A SLIGHT SEVERE THUNDERSTORM RISK AHEAD OF
THE FRONT. OTHERWISE...THIS SCENARIO LOOKS LIKE A GOOD HEAVY
RAINFALL EVENT AND BEARS WATCHING. BOTH THE NAM AND GFS BRING
ABOUT 1.5 INCHES OF PWAT INTO THE UPPER TX COAST AND GALVESTON
BAY. WITH ALL THE STRONG LIFT ASSOCIATED WITH THE FRONT...UPPER
LEVEL DYNAMICS AND MOISTURE...POSSIBLE FOR SOME AREAS TO SEE
QUITE A BIT OF RAINFALL.

OVERPECK/39

AVIATION...
STILL EXPECTING A LOW DECK TO FORM BY SUNRISE AS MOISTURE CONTINUES
TO STREAM INTO THE AREA. THINGS SHOULD MIX OUT BY MID-MORNING AHEAD
OF A COLD FRONT. THE FRONT SHOULD CLL BETWEEN 15-16Z...IAH AROUND
18Z AND GLS AROUND 20Z. WILL CARRY PREVAILING TSRA WITH THE FROPA
AND ADD WIND GUSTS. NW WINDS WILL INCREASE BEHIND THE FRONT. WILL
LEAN TOWARD THE SLOWER CLEARING AS OFFERED BY THE NAM. MAINLY VFR
OVERNIGHT. 43

MARINE...
EXPECT THE NEXT FRONT AND ASSOCIATED LINE OF SHOWERS AND
THUNDERSTORMS TO PUSH OFF THE COAST BETWEEN 1 PM AND 3 PM. WILL
MENTION SEVERE IN THE MARINE TEXT. MODERATE TO STRONG OFFSHORE FLOW
WILL DEVELOP IN THE WAKE OF THE FRONT. WINDS/SEAS GRADUALLY DIMINISH
WED AS HIGH PRES BUILDS INTO THE AREA. ONSHORE FLOW RESUMES WED
NIGHT...INCREASES THURS...THEN ANOTHER FRONT AND ASSOCIATED STORMS
FRI AFTN OR EVNG. PREFER THE SLOWER ECMWF OVER THE WEEKEND WHICH
HOLDS THE WIND SHIFT BACK UNTIL SUNDAY NIGHT. 43

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      65  36  65  48  71 /  80  10   0  10  10
HOUSTON (IAH)              69  39  64  46  71 /  80  10   0  10  10
GALVESTON (GLS)            68  45  60  53  68 /  80  10   0  10  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT ADVISORY FROM 5 PM THIS AFTERNOON TO 4 AM CST
     WEDNESDAY FOR THE FOLLOWING ZONES: GALVESTON BAY...
     MATAGORDA BAY...WATERS FROM FREEPORT TO THE MATAGORDA SHIP
     CHANNEL 20 NM TO 60 NM...WATERS FROM FREEPORT TO THE
     MATAGORDA SHIP CHANNEL OUT 20 NM...WATERS FROM HIGH ISLAND
     TO FREEPORT 20 TO 60 NM...WATERS FROM HIGH ISLAND TO
     FREEPORT OUT 20 NM.

&&

DISCUSSION...40
AVIATION/MARINE...47
Hazardous weather outlook, Feb 12, 5:01 AM CST, 7 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
501 AM CST TUE FEB 12 2008

GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226-
227-235>238-131115-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-
MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-
TRINITY-WALKER-WALLER-WASHINGTON-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON-
501 AM CST TUE FEB 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR ALL OF
SOUTHEAST TEXAS AND COASTAL WATERS TODAY. A SQUALL LINE
DEVELOPING ALONG A COLD FRONT IN NORTH TEXAS WILL PUSH INTO THE
AREA LATER THIS MORNING AND AFTERNOON. SOME OF THESE STORMS IN
THE SQUALL LINE MAY BECOME SEVERE AS THEY MOVE INTO A MORE
UNSTABLE ATMOSPHERE. DEEP LAYER SHEAR WILL BE STRONG ENOUGH FOR
STORM ORGANIZATION WITH SOME STORMS DEVELOPING BOWS. DAMAGING
STRAIGHT LINE WINDS AND HAIL ARE THE MAIN SEVERE THREATS FROM
THESE STORMS. A BRIEF WEAK TORNADO CANNOT BE RULED OUT SHOULD A STORM
IN THE SQUALL LINE BEGIN TO ROTATE. THE SQUALL LINE SHOULD REACH
THE COAST IN THE AFTERNOON WHERE STRAIGHT LINE WINDS WILL BE A
THREAT TO MARINERS. WIND GUSTS ABOVE GALE FORCE WILL BE POSSIBLE
AS THE SQUALL LINE MOVES OFFSHORE THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ANOTHER COLD FRONT IS EXPECTED TO MOVE INTO SOUTHEAST TEXAS ON
FRIDAY. THUNDERSTORMS ARE EXPECTED WITH THE FRONT. THE FRONT WILL
BE SLOW TO MOVE OUT OF THE AREA WITH AN UPPER LEVEL DISTURBANCE
SLOWLY MOVING EAST ACROSS THE STATE OVER THE WEEKEND. A PROLONGED
RAIN EVENT WILL BE POSSIBLE THIS WEEKEND AS THE FRONT AND UPPER
LEVEL DISTURBANCE SLOWLY MOVE OUT OF THE AREA. HEAVY RAINFALL
WILL BE POSSIBLE DURING THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS MORNING.

The radar

The Houston radar (KHGX), 22 km away, was scanning. The volume nearest the first event began at 18:12 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Harris

When
February 12, 12:10 PM CST
Where
Harris County, 1.39 mi ESE of Golden Acres
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
29.660, -95.150

Straight line wind damage to several residential home roofs and one report of tree damage. Damage also included the collapse of a retail store wall.

Hail, Chambers

When
February 12, 12:50 PM CST
Where
Chambers County, 0.69 mi S of Anahuac
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
29.760, -94.680

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 79479, 79478.